Advertisement
Heart, Lung and Circulation

Phenylephrine and the Pathophysiology of Takotsubo Syndrome: Drug Effects on the Cardiomyocytes vs. the Central Nervous System

  • John E. Madias
    Correspondence
    Corresponding author at: Division of Cardiology, Elmhurst Hospital Center, 79-01 Broadway, Elmhurst, NY 11373. Tel.: +(718) 334-5005; fax: +(718) 334-5990
    Affiliations
    Icahn School of Medicine at Mount Sinai, New York, NY, and the Division of Cardiology, Elmhurst Hospital Center, Elmhurst, NY
    Search for articles by this author
Published:October 05, 2016DOI:https://doi.org/10.1016/j.hlc.2016.08.008
      I read with much interest the report by Lee et al., published online ahead of print on July 19, 2016, in the Journal [
      • Lee A.
      • Nguyen P.
      Tako-Tsubo Cardiomyopathy Due to Systemic Absorption of Intraocular Phenylephrine.
      ], about the 27-year-old woman who suffered apical and subsequently mid-ventricular variants of Takotsubo syndrome (TTS), in the setting of therapy with phenylephrine (PL) initially as eye drops, and subsequently as an intraocular PL injection, for persisting recurrent anterior uveitis. I agree with the authors that probably the PL eye drops have led to some “priming” for the emergence of TTS that culminated to “full blown” TTS, after the intraocular injection. The authors expressed puzzlement about a plausible pathophysiologic mechanism of TTS via the α1-adrenergic receptor stimulation mediated by the pure α1-adrenergic agonist PL, instead of the currently prevailing postulated causation of TTS via the stimulation of β2-mediated agonist of epinephrine (EPI) [
      • Paur H.
      • Wright P.T.
      • Sikkel M.B.
      • Tranter M.H.
      • Mansfield C.
      • O’Gara P.
      • et al.
      High levels of circulating epinephrine trigger apical cardiodepression in a β2-adrenergic receptor/Gi-dependent manner: a new model of Takotsubo cardiomyopathy.
      ]. Catecholamines have been detected at high levels in patients with TTS [
      • Madias J.E.
      Epinephrine administration and Takotsubo syndrome: lessons from past experiences.
      ], and it would have been instructive if the authors have tested their patient for EPI, norepinephrine (NEPI), and even PL. An estimated calculation of the PL from the eye drops, and the intraocular injection over the course of the three days of therapy, could be based on an approach used previously [
      • Wittstein I.S.
      • Thiemann D.R.
      • Lima J.A.
      • Baughman K.L.
      • Schulman S.P.S.P.
      • Gerstenblith G.
      • et al.
      Neurohumoral features of myocardial stunning due to sudden emotional stress.
      ]. Another popular theory supports the view that TTS is due to NEPI released locally at the cardiac autonomic nerve endings with harmful effects on the cardiomyocytes, and not due to the blood-borne catecholamines [
      • Samuels M.A.
      The brain-heart connection.
      ]. Thinking about “alternative mechanisms of myocardial injury” [
      • Lee A.
      • Nguyen P.
      Tako-Tsubo Cardiomyopathy Due to Systemic Absorption of Intraocular Phenylephrine.
      ], one cannot discard the physical/emotional stress induced in a patient with persisting acute recurrent anterior uveitis, who received an intraocular injection, even if the patient stated that the procedure had not caused her distress, and she had previous uneventful experiences with the procedure.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Heart, Lung and Circulation
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Lee A.
        • Nguyen P.
        Tako-Tsubo Cardiomyopathy Due to Systemic Absorption of Intraocular Phenylephrine.
        Heart Lung Circ. 2016 Jul 19; (pii: S1443-9506(16)31506-2)https://doi.org/10.1016/j.hlc.2016.06.1204. [Epub ahead of print]
        • Paur H.
        • Wright P.T.
        • Sikkel M.B.
        • Tranter M.H.
        • Mansfield C.
        • O’Gara P.
        • et al.
        High levels of circulating epinephrine trigger apical cardiodepression in a β2-adrenergic receptor/Gi-dependent manner: a new model of Takotsubo cardiomyopathy.
        Circulation. 2012; 126: 697-706
        • Madias J.E.
        Epinephrine administration and Takotsubo syndrome: lessons from past experiences.
        Int J Cardiol. 2016; 207: 100-102
        • Wittstein I.S.
        • Thiemann D.R.
        • Lima J.A.
        • Baughman K.L.
        • Schulman S.P.S.P.
        • Gerstenblith G.
        • et al.
        Neurohumoral features of myocardial stunning due to sudden emotional stress.
        N Engl J Med. 2005; 352: 539-548
        • Samuels M.A.
        The brain-heart connection.
        Circulation. 2007; 116: 77-84
        • Madias J.E.
        Transient attenuation of the amplitude of the QRS complexes in the diagnosis of Takotsubo syndrome.
        Eur Heart J Acute Cardiovasc Care. 2014; 3: 28-36
        • Madias J.E.
        Electrocardiogram lead-specific QRS attenuation in an atypical midventricular case of Takotsubo syndrome.
        J Electrocardiol. 2013; 46: 728-729